Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 124, NWS New Orleans, LA

June 22, 2004Hancock County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 22, 2004, 1:57 PM CDT for Hancock County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 1:57 PM CDT (18:57 UTC)
Expired
Jun 22, 2004, 2:30 PM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Hancock County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2319 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WUUS54 KLIX 221857
SVRNEW
MSC045-221930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
156 PM CDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 230 PM CDT

* AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER RURAL NORTHERN HANCOCK COUNTY...OR   
  ABOUT 9 MILES EAST OF PICAYUNE...MOVING NORTHEAST AT 20 MPH.


SOME MINOR ROTATION WAS INDICATED WITH THIS STORM. A REPORT OF A 
FUNNEL CLOUD BETWEEN THE ROCKY HILL ROAD AND KILN AREA WAS RECEIVED 
AT 153 PM. SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR 
NO WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3051 8959 3053 8954 3063 8953 3064 8934
          3053 8934 3046 8943 3046 8954

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:00 AM CDT, 10 hours 57 minutes earlier.

Area forecast discussion, Jun 22, 3:00 AM CDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 AM CDT TUE JUN 22 2004

.DISCUSSION...
SOME DISCREPENCY IN MODEL RUNS CONCERNING THE DEPTH OF DRY AIR
TODAY. ETA BRINGS IT DOWN TO 700MB AND THE AVN KEEPS IT DOWN TO
550MB. THIS WOULD BE A BIG DIFFERENCE CONCERNING POP COVERAGE TODAY.
SINCE AVN AND ETA ARE INITIALIZING FAIRLY WELL...WILL GO MORE IN
LINE WITH BOTH STAT NUMBERS AND KEEP THE 50% COVERAGE TODAY. NO
SYNOPTIC LIFT TODAY SO SH/TS DEVELOPMENT WILL RELY ONCE AGAIN ON
HEATING...BUOYANCY AND CBRZ/OUTFLOW BOUNDARIES. THE DRY AIR ON THE
BACK SIDE OF THE BROAD WEAK UPPER LOW IS BEGINNING TO MOVE INTO THE
AREA TODAY WITH A GENTLE CAPPING RESULT. THIS CAN BE SEEN IN THE WV
IMAGERY VERY WELL. THE SAME PROBLEM WILL EXIST FOR PART OF THE DAY
TODAY WITH SOME DRY AIR ALOFT BEING ENTRAINED INTO TS THAT DEVELOP
CAUSING DOWNBURST WINDS. THIS SHOULD BE MORE PREVELANT OVER THE EAST
HALF OF THE REGION TODAY BUT POSSIBILITY OF SEVERE WILL EXIST ACROSS
THE ENTIRE AREA. WED LOOKS TO BE THE BEST CHANCE OF GETTING
SEVERITY. SYNOPTIC LIFT FROM A WEAK FRONT ON THE BACK SIDE OF
SUBSIDENT DRY AIR FROM A DEPARTING UPPER LOW WILL PROVIDE ALL THE
INGREDIENTS NECESSARY FOR STRONG TO SEVERE TS DEVELOPMENT. HEATING
DURING THE FIRST PART OF THE DAY WITH SYNOPTIC LIFT ADVERTISED FROM
THE SURFACE TO JET LEVEL...A GOOD POCKET OF DRY AIR AT 500MB AND
SOME WEAK DIVERGENCE AT 300MB WILL GIVE WAY TO PLENTY OF TS ACTIVITY
WITH MORE THAN ISOLATED SEVERE POSSIBLE. WILL HIGHLIGHT AND SHOW
THIS IN ZONES AND HWO THIS MORNING.

THURSDAY WILL SEE AN VERY STRONG MCS DEVELOP IN SOUTH TEXAS EARLY
THAT MORNING SENDING A STRONG BOUNDARY OF TS ALONG THE WEAK FRONTAL
AXIS BY LATE MORNING KEEPING POP NUMBERS HIGHER THAN NORMAL.
PROFILES ARE SHOWING A MORE MOIST ATMOS BY THU SO STRONG DOWNBURST
WINDS SHOULD NOT BE AS PREVELANT AS WED. BUT STRONG TO SEVERE TS
WILL NOT BE RULED OUT AND WILL SHOW SEVERE POSSIBLE DAILY IN HWO.

&&

PRELIMINARY POINT NUMBERS...
MCB 89 72 85 70 / 50 30 70 40
BTR 91 74 86 71 / 50 20 70 40
MSY 90 76 88 76 / 50 20 70 40
GPT 90 76 88 71 / 50 20 70 40
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
LA AND MS COASTAL WATERS...NONE.
&&

17
Hazardous weather outlook, Jun 22, 10:59 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1059 AM CDT TUE JUN 22 2004

.AN APPROACHING COLD FRONT MOVING ACROSS OKLAHOMA AND NORTH TEXAS..IN
COMBINATION WITH AN UPPER LEVEL DISTURBANCE MOVING OUT OF EAST
TEXAS...WILL POSE A GREATER THREAT FOR STRONG THUNDERSTORM
DEVELOPMENT TODAY AND WEDNESDAY.

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-230100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1059 AM CDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A GOOD CHANCE OF STRONG THUNDERSTORMS WITH A SLIGHT RISK
THAT A FEW MAY BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING
WINDS FROM STRONG DOWNBURSTS...WIND GUSTS OF 35 TO 45 MPH...AND
FREQUENT LIGHTNING. SOME OF THE STRONGEST AND POSSIBLY SEVERE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS 55 TO 60 MPH. SOME PEA TO
MARBLE SIZED HAIL MAY ALSO RESULT. THE RISK SHOULD DIMINISH AFTER 8
PM. LATER TONIGHT...SOME STORMS MAY MOVE INTO EXTREME SOUTHWEST
MISSISSIPPI BEFORE DAYBREAK WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ALONG AND IN ADVANCE
OF A SLOW MOVING COLD FRONT WEDNESDAY. THERE WILL BE BETTER THAN
NORMAL CHANCES OF THUNDERSTORMS EACH DAY THROUGH SUNDAY...TRENDING TO
NEAR NORMAL CHANCES FOR NEXT MONDAY. WHILE ORGANIZED SEVERE STORMS
ARE EXPECTED THURSDAY THROUGH MONDAY...A FEW MAY BRIEFLY PULSE TO
SEVERE LIMITS EACH DAY PRIMARILY IN THE MID-AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER...EMERGENCY MANAGEMENT AND FIRST
RESPONSE AGENCIES SHOULD PROMPTLY RELAY ANY OBSERVED OR REPORTED
STORM DAMAGE OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:29 PM CDTSevere Thunderstorm WarningLIXPearl River16 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.